Opium abuse can be just as dangerous as any other type of opiate-based drug abuse; according to the DEA, opium is “a highly addictive non-synthetic narcotic,” and its abuse is often combined with that of other dangerous drugs. If you are concerned that someone you know may be abusing opium, here are the warning signs of which you should be aware.
Physical Signs of Opium Abuse
The physical signs associated with opium abuse are similar to those of other opiate drugs. Specifically, you will be able to notice that the individual often displays
- Constricted pupils
- Little or no appetite
- Flushing of the face and neck
- Dry mouth and dry mucous membranes in the nose
- Sexual dysfunction or lack of sex drive/ability
- Respiratory depression
- A very dangerous symptom that, if intense, could be a sign of overdose
One of the other more common physical signs is constipation. Many individuals complain of it as the most frustrating side effect, and they will often attempt to relieve this issue in some way other than stopping their drug abuse. Some individuals may also complain of headaches if they are abusing opium often. In addition, you may notice that the person has a sweet, smokey smell about them, as the drug is often smoked.
Behavioral Signs of Opium Abuse
According to Harvard Medical School, opiates “suppress pain, reduce anxiety, and at sufficiently high doses produce euphoria.” These are some of the common behavioral effects associated with opium abuse. People who use this drug often will show signs of being intoxicated or in a dream-like state whenever they are on it, especially noticeable when coupled with the physical signs listed above.
Other behavioral warning signs of opium abuse include:
- Dizziness/lack of coordination
- Hostility toward those who ask about their drug abuse
- Secretive behavior
- A change in friendships caused by the individual only wanting to spend time with others who abuse opium
- Issues in school or at work
- Apathy toward activities that used to matter to the individual
- Making excuses to abuse opium
- A change in appearance
Many individuals display these types of behavioral changes when they begin abusing drugs. Still, there are other ways that you can be certain the individual is abusing opium or at least a kind of opiate-based drug. Mood swings will be common, as the individual will be relaxed and euphoric while on the drug and become irritable and depressed when its effects wear off.
The individual will often not feel pain while abusing opium, causing their tolerance for this sensation to become extremely low when the drug is not in their system. When the person is receiving regular access to the drug, they will likely sleep more often than usual and not want to go anywhere.
If you understand what to look for, it will be easy for you to determine whether or not your loved one is abusing opium. Because of the drug’s many physical and behavioral effects, you will likely be able to tell whether or not the individual needs treatment, which you should seek immediately if necessary.